Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 33, NWS Quad Cities, IA

June 10, 1999Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jun 10, 1999, 2:03 PM CDT for Linn County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1999, 2:03 PM CDT (19:03 UTC)
Expired
Jun 10, 1999, 2:35 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:10 PM CDTThunderstorm Wind 61Cedar Rapids, IA
Jun 10, 2:17 PM CDTTornado F0Coggon, IAA tornado touched down briefly causing no injuries or damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 10:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 101903 RRA
TORMLI
IAC113-101935-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 235 PM CDT

* AT 200 PM CDT... LAW ENFORCEMENT REPORTED A TORNADO NEAR I-380
  SOUTH OF CEDAR RAPIDS.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PALSADES KEPLER STATE PARK                 AROUND 210 PM CDT
  BERTRAM                                    AROUND 210 PM CDT
  MT VERNON                                  AROUND 220 PM CDT
  LISBON                                     AROUND 220 PM CDT
  SPRINGVILLE                                AROUND 230 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

ZOGG/FERRY


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 10, 3:13 AM CDT, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 10, 3:13 AM CDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION...CORECTED TO CHANGE WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT THU JUN 10 1999

SFC ANALYSIS FROM 06Z INDICATING COLD FRONT ALONG WESTERN BORDER OF
IA...EXTENDED FROM A LOW CENTER OVER SOUTHERN MN...AND SOUTHEASTERN
CO.  HIGH DEWPOINT AIR OVER IOWA AND MISSOURI IS FEEDING A LONG LINE
OF CONVECTION OUT AHEAD OF THE FRONT...WHICH HAS BEEN MOVING VERY
SLOWLY OVER THE PAST FEW DAYS.  AT UPPER LEVELS... THE STRONG TROUGH
OVER THE ROCKIES HAS ONLY WEAK RISES BEHIND IT...INDICATING
CONTINUED SLOW MOVEMENT.  WATERVAPOR SATELLITE IMAGERY IS INDICATING
THAT A BROAD MOISTURE PLUME IS OVER THE AREA...BACKED UP BY THE 00Z
SOUNDINGS...WITH PRECIPITABLE WATERS OF OVER WELL OVER 100 PERCENT
OF NORMAL OVER A WIDE AREA...WITH PLACES NEAR THE FRONT WITH 150
PERCENT OR MORE.

PROBLEMS TODAY AGAIN ARE THE TIMING OF THE CONVECTION ENTERING THE
CWFA...SVR THREAT...AND AMOUNT OF COOLING BEHIND THE FRONT.

00Z MODELS SEEM TO HAVE INITIALIZED WELL.  ETA IS DOING RATHER
POORLY.  MID LEVELS SEEM TO BE THOUROGHLY CONVECTIVELY
CONTAMINATED...AND IT KEEPS TRYING TO PUSH THE SURFACE FRONT TO THE
NORTH...EVEN THOUGH THE LOW PRESSURE CENTER POSITIONS ARE CLOSE TO
THE NGM/AVN SOLN.  NGM AND AVN SEEM TO BE AGREEING MUCH BETTER...
THOUGH THE NGM SEEMS TO BE VERYIFYING THE BEST AT 06Z.  HAVE
FOLLOWED THE FWC FOR THE MOST PART.

THE FRONT MAKES IT THROUGH FOR THURSDAY NIGHT...AND THEN MOVES BACK
NORTH AGAIN DURING FRIDAY AS A WARM FRONT...AND REMAINS THERE FOR A
FEW MORE DAYS.  WHILE THIS SHOULD COOL THINGS OFF A LITTLE TONIGHT...
THE REGION WILL BE BACK IN THE STEAM AGAIN FOR THE WEEKEND.

LATTER PERIODS...WILL NEED TO KEEP SCATTERED POPS IN THE FORECAST
THROUGH THE WEEKEND...AS THE PATTERN IS NOT ON THE CHANGE DUE TO AN
OMEGA BLOCK OVER ALASKA.  SHORT WAVES WILL CONTINUE TO MOVE THROUGH
THE FLOW...FIRING OFF PERIODS OF SHOWERS AND THUNDERSTORMS.

AM GOING TO CONTINUE THE FLASH FLOOD WATCH FOR TODAY...AND AM GOING
TO EXTEND INTO TONIGHT...AND ADD A COUNTY FROM YESTERDAYS ISSUANCE.
FLASH FLOOD GUIDANCE VALUES FOR THOSE COUNTIES REMAINS LESS THAN AN
INCH...AND INDIVIDUAL STORMS IN THE LINE DUE TO COME THROUGH THIS
AFTERNOON/EVENING HAVE BEEN PUTTING OUT AT LEAST THAT MUCH.

.DVN...
IA...FLASH FLOOD WATCH FOR PORTIONS OF EAST AND NORTHEAST IA THIS
AFTERNOON AND TONIGHT...IAZ40>042-051>054-063.
IL...NONE.

LRE

In the hours before

Local storm report, Jun 10, 2:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT THU JUN 10 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    DELTA                     IA    WIND DAMAGE
06/10/99   KEOKUK                          TREES LIMBS DOWN
                                           THROUGHOUT TOWN

0110 PM    3 S DELTA                 IA    1.25 INCH HAIL
06/10/99   KEOKUK

0200 PM    3 E (CID)CEDAR RAPIDS ARPTIA    TORNADO
06/10/99   LINN                            REPORTED BY EMERGENCY MGMT.
Local storm report, Jun 10, 2:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT THU JUN 10 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    DELTA                     IA    WIND DAMAGE
06/10/99   KEOKUK                          TREES LIMBS DOWN
                                           THROUGHOUT TOWN

0110 PM    3 S DELTA                 IA    1.25 INCH HAIL
06/10/99   KEOKUK

0200 PM    3 E (CID)CEDAR RAPIDS ARPTIA    TORNADO
06/10/99   LINN                            REPORTED BY EMERGENCY MGMT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:57 PM CDTSevere Thunderstorm WarningDVNKeokuk48 min
Jun 10, 1:17 PM CDTSevere Thunderstorm WarningDVNVan Buren33 min
Jun 10, 1:28 PM CDTSevere Thunderstorm WarningDVNBenton32 min
Jun 10, 1:39 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson36 min
Jun 10, 1:52 PM CDTSevere Thunderstorm WarningDVNLinn33 min
Jun 10, 2:18 PM CDTSevere Thunderstorm WarningDVNCedar32 min
Jun 10, 2:25 PM CDTTornado WarningDVNJones35 min
Jun 10, 2:58 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott32 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.